One of the greatest public health dangers of this year may be lurking in your very own medicine cabinet. It has been reported an alarming new trend in which opioid addicts are consuming extraordinarily large quantities of over-the-counter medicines like Imodium A-D, which is typically used to treat symptoms of diarrhea, in order to get high. What is so frightening about this trend is that the abuse of these otherwise safe medications is known to cause serious heart problems, kidney failure, and even death.
Abusers of Imodium and other generic loperamide medications designed to treat diarrhea take between 50 and 300 pills a day. Dr. William D. Eggleston, a clinical toxicologist and co-author of a study linking the abuse of medications containing loperamide with heart problems and even death, explained abusers often blend hundreds of pills into an “Imodium smoothie” in order to obtain a heroine-like high. It is important to note however, the drug is not dangerous in prescribed doses, says Dr. Eggleston. Only after consuming such large amounts does Imodium produce the same effects and potentially deadly secondary effects as other opioids like oxycodone, heroine and morphine.
The reason these drugs have become so attractive for drug users is because they are cheap and readily available. “Right now, I can go on Costco’s website and buy about 400 tablets for a few dollars,” Dr. Eggleston said in an interview with The Watertown Daily Times.
Imodium is not the only over-the-counter drug being abused by opioid addicts. Prilosec, a popular treatment for heartburn, is often used in conjunction with Imodium in order to achieve a faster high. The problem has become an epidemic. According to the article, between 2011 and 2015, the Upstate New York Poison Center in Syracuse has experienced a heartbreaking seven-fold increase in calls regarding the abuse of over-the-counter diarrhea medications. This is why Dr. Eggleston is urging both Imodium and Prilosec be taken off the shelf and made available only to patients granted a prescription by their physicians.
This public health epidemic is a reminder that safe over-the-counter drugs can become very dangerous, and even deadly, when taken in any manner other than how they are prescribed.
If you know someone who might like this, please click “Share!”